Alert archive / Indiana / Tornado Warnings in 2023
Tornado Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Feb 27, 2023, 11:11 AM CST for LaPorte County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2023, 11:11 AM CST (17:11 UTC)
- Expired
- Feb 27, 2023, 11:31 AM CST
- In force
- 20 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 10:06 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WFUS53 KIWX 271711
TORIWX
INC091-271800-
/O.NEW.KIWX.TO.W.0001.230227T1711Z-230227T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1111 AM CST Mon Feb 27 2023
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southern La Porte County in northwestern Indiana...
* Until noon CST.
* At 1111 AM CST, a severe thunderstorm capable of producing a
tornado was located over La Crosse, or 11 miles northeast of
Wheatfield, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wanatah around 1225 PM EST.
Kingsford Heights around 1245 PM EST.
Other locations impacted by this tornadic thunderstorm include
Thomaston, South Center, Salem Heights, South Wanatah, Hanna, Tracy,
Kingsbury and Union Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4158 8674 4148 8656 4143 8664 4143 8665
4141 8667 4140 8670 4139 8671 4129 8686
4132 8693 4140 8693
TIME...MOT...LOC 1711Z 225DEG 23KT 4133 8692
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JBALL1 follow-up statement
286
WWUS53 KIWX 271731
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1131 AM CST Mon Feb 27 2023
INC091-271741-
/O.CAN.KIWX.TO.W.0001.000000T0000Z-230227T1800Z/
La Porte IN-
1131 AM CST Mon Feb 27 2023
...THE TORNADO WARNING FOR SOUTHERN LA PORTE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 PM CST for northwestern
Indiana.
LAT...LON 4158 8674 4148 8656 4143 8664 4143 8665
4141 8667 4140 8670 4139 8671 4129 8686
4132 8693 4140 8693
TIME...MOT...LOC 1730Z 225DEG 23KT 4142 8680
$$
JBALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Feb 27, 5:57 AM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Feb 27, 5:57 AM CST, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 657 AM EST Mon Feb 27 2023 .SYNOPSIS... Issued at 410 AM EST Mon Feb 27 2023 Widespread rain will develop this morning from west to east with a few embedded thunderstorms. Showers will remain likely this afternoon with isolated to scattered thunderstorms possible. A few of the storms may be severe late this morning into this afternoon across northern Indiana and northwest Ohio. It will become windy today, and the gusty winds will continue into tonight as cooler air moves into the area. Rainfall amounts around 1 inch are possible for many locations through early this evening that may lead to some ponding of water on roadways. && .SHORT TERM...(Today and Tonight) Issued at 410 AM EST Mon Feb 27 2023 Several potential hazards to monitor for the near term including severe weather potential, synoptic winds, and locally heavy rainfall. A vigorous upper level short wave across eastern Kansas/eastern Oklahoma will be the feature of interest for the local area later this morning into this afternoon. Very strong moisture transport is underway this morning from Arkansas into northwest Illinois. This axis of strong moisture transport will shift across northern Indiana and northwest Indiana toward daybreak, which should allow rain to fill in across the area from west to east. It still appears as though low level profiles could support just a very brief instance of light sleet/light freezing rain across south central Lower Michigan portion of forecast area, but still expecting quick transition over to rain after daybreak with no impacts from this mixed precip expected. 00Z RAOB from KILX/KDVN depicted an initially dry column of air that has resulted in slightly delayed arrival time of rain. KILX RAOB also depicted some already steep mid level lapse rates in place. Moistening of the mid levels has likely eroded these mid level lapse rates to some extent, but these respectable mid level lapse rates have contributed to some embedded thunder this morning as far north as northern Illinois. Thus, have expanded the isolated thunder mention northward across northwest Indiana and southwest Lower Michigan this morning. Rainfall with this initial warm/moist advection wing may total around one half inch to locally three quarters of an inch with some ponding of water on roadways possible as we progress through the mid-late morning hours. In terms of severe weather potential, from mid morning through early this afternoon, we will be monitoring a strongly forced linear band of showers and embedded thunderstorms that will be enhanced by a strong upper speed max/vorticity max rounding the base of the upstream trough. Inspection of hi-res near term forecast soundings downstream this feature suggests instability will remain elevated in nature. This leads to somewhat low confidence in severe potential from mid morning through around midday. However, increasing shear profiles and some veering of 0-3km shear vectors to west- southwest suggests perhaps some potential for slightly elevated mesovortices that could help mix down stronger flow aloft (~50-55 knots at 850 mb). Greatest severe risk at this time appears to be in the 16Z-21Z period today, but still a good deal of uncertainty with some of the mesoscale details. Occluding system across the area will limit northward progress of true warm sector, with triple point setting up across southern portions of the forecast area this afternoon. A pocket of cooler mid level air with the primary upper vort max and approach of occluded front may offer at least a narrow axis of sufficient surface/near surface instability (250-500 J/kg) to produce an organized severe threat across approximately southern half or southern third of the forecast area. Strong kinematic profiles still lead to isolated damaging wind gusts as primary hazard, with strong veering wind profiles supportive of some supercell characteristics if these instability magnitudes are realized. Greatest threat for isolated tornadoes would likely reside across southeast portion of the area where flow should be slightly more backed in advance of the triple point, and where low level helicities are maximized. Near sfc moisture and boundary layer evolution will be key today in the eventual magnitude of the severe weather threat. Near term guidance differs quite a bit on extent of low level mixing that influences not only instability magnitudes but also details in hodograph structure. Some concern as previous discussion mentioned that NAM/ARW may be a bit bullish with near sfc moisture due to weaker mixing, but GFS deterministic may be a bit too well-mixed. Much of southern half of the forecast area is now in SWODY1 slight risk for severe storms, with greatest potential likely setting up along and south of US 24 corridor where greatest instability is likely to reside. In terms of hydrology concerns, strong low level moisture transport today will allow highly anomalous 1.0-1.2 inch PWAT axis to overspread the area this morning, with fairly efficient rainfall accumulations for a time this morning in initial warm/moist advective wing. After expected more strongly forced band of showers/embedded thunder moves from west to east across the area mid morning through early this afternoon, expecting more of a convective nature to precip for remainder of the afternoon with lower confidence in basin average rainfall amounts. Have kept with previous forecast thinking of 0.75" of storm total rainfall across the south to 0.75-1.25" across the north, although good deal of variation in amounts is expected due to convective nature. If higher precip materializes than forecast, any instances of moderate river flooding should be isolated and limited to Maumee Basin where river levels are high and antecedent soil moisture is maximized. Areal flood concerns should be limited to more of nuisance minor flooding/ponding scenario today. In terms of winds, have generally kept sub-advisory wind gusts in the forecast today, although still concerned about a window late this morning through mid afternoon along and south of US 24 where some better mixing profiles would be possible that could support a brief period of synoptic gusts into the 40 to 45 mph range. This will again depend on extent of low level mixing in occluded quadrant of this system. Low level cold advection overspreading area this evening still looks to be sub-advisory level. Given the above, have opted to hold off on wind advisory headlines. Some linger showers across NE IN/NW Ohio this evening should diminish late evening, with windy/colder conditions and lows dropping back into the 30s tonight. && .LONG TERM...(Tuesday through Sunday) Issued at 410 AM EST Mon Feb 27 2023 The main weather story for the long term period will be the next vigorous system to affect the region late Thursday night into Friday evening which could bring impactful winter weather. Tuesday will still feature well above normal temperature conditions with extent of cold air limited in wake of Monday's system. Another progressive eastern Pacific wave will eject out of the northern Rockies Tuesday night into Wednesday bringing a shot of some decent advective forcing for Wednesday, and a chance of rain showers across the north. It will be mild Wednesday with highs likely reaching into lower 60s south of US 24. Attention then turns to the next vigorous upper level short wave which digs across Four Corners region Thursday afternoon before lifting east-northeast across the Lower or Mid MS Valley. While there is still a great deal of uncertainty in track of this system, there has been a notable northward trend with this system over the past several guidance cycles. Deep low pressure is expected to develop across the southern Plains with this system with an eventual occlusion that may provide a favorable storm track for impactful winter weather locally for late Thursday night into Friday. Details regarding this system will be resolved over the next few days in terms of storm track and snow/mixed precip potential. Depending on the track, a good deal of wind may also accompany this storm. It does appear this system will be progressive with trend back to dry conditions by Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 655 AM EST Mon Feb 27 2023 Initial band of rain and even a few embedded thunderstorms (at least closer to KSBN) will continue to move northeast, departing from both sites in the next hour or so. Additional bands of rain/showers continue to develop upstream ahead of the main sfc front through much of the morning before dry slot moves in. Difficult to time out the variable vsbys with each band so expect periodic deviations from the TAFs for the next several hours. Greater confidence in downward trend of cigs to low end MVFR and likely a period of IFR. Some improvement may occur in the dry slot ahead of the upper level wave. Also not accounted for between 16Z and 22Z at both sites (best chc KFWA) is threat for additional thunder, if sufficient instability can be realized. Wind gusts have already started to show up and will persist through much of the period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Gale Warning until 4 AM EST Tuesday for LMZ043-046. && SYNOPSIS...Marsili SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 27, 10:13 AM CST, 58 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 1113 AM EST Mon Feb 27 2023 INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-004-005-281615- Elkhart-Lagrange-Steuben-Noble-De Kalb-Northern La Porte- Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry- 1113 AM EST Mon Feb 27 2023 /1013 AM CST Mon Feb 27 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Wind gusts to around 40 mph are possible into this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012-014-017-018-025>027-116-203-216-OHZ015-016-024-025-281615- Starke-Marshall-Whitley-Allen IN-Huntington-Wells-Adams- Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding- Putnam-Van Wert-Allen OH- 1113 AM EST Mon Feb 27 2023 /1013 AM CST Mon Feb 27 2023/ This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Wind gusts to around 40 mph are possible into this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ013-015-020-022>024-032>034-281615- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Grant-Blackford-Jay- 1113 AM EST Mon Feb 27 2023 ...TORNADO WATCH 46 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Additional rainfall today will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Isolated to scattered severe storms capable of damaging wind gusts and isolated tornadoes are possible through late this afternoon. Outside of any severe storms...winds may gust up to 45 mph this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A storm system could bring impactful winter weather and snow accumulations to the region for the late Thursday night through Friday evening period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-281615- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1113 AM EST Mon Feb 27 2023 ...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. An isolated thunderstorm is possible through midday today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous conditions for small craft are possible again Thursday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 27, 9:46 AM CST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Northern Indiana 1046 AM EST Mon Feb 27 2023 INZ012>015-017-018-020-022>027-032>034-116-203-216-OHZ015-016-024- 025-280000- Starke-Pulaski-Marshall-Fulton IN-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern Kosciusko-Southern La Porte-Southern Kosciusko-Paulding- Putnam-Van Wert-Allen OH- Including the cities of Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, Warsaw, Winona Lake, Silver Lake, Mentone, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1046 AM EST Mon Feb 27 2023 /946 AM CST Mon Feb 27 2023/ ...GUSTY WINDS TODAY... A weather system will continue to bring rain and gusty winds to the area today. Thunderstorms can also be expected going into this afternoon. In most areas, southerly winds of 15 to 25 mph with wind gusts between 30 and 40 mph are likely. Thunderstorms may produce gusts in excess of 45 mph. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 11:39 AM CST | Tornado Warning | IWX | Fulton, Marshall | 26 min |
| Feb 27, 11:45 AM CST | River Flood Warning | IWX | Noble | 18 days |
| Feb 27, 12:57 PM CST | River Flood Warning | IWX | Allen | 9 hr |
| Feb 27, 1:10 PM CST | Special Weather Statement | IWX | Whitley | 35 min |
| Feb 27, 1:41 PM CST | Special Weather Statement | IWX | DeKalb | 34 min |
Nearby
Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.